Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 41, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 9, 2014, 2:40 AM CDT for Atchison County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2014, 2:40 AM CDT (07:40 UTC)
- Expired
- Oct 9, 2014, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Atchison County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
436
WGUS53 KEAX 090740
FFWEAX
KSC005-091130-
/O.NEW.KEAX.FF.W.0041.141009T0740Z-141009T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT THU OCT 9 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS...
* UNTIL 630 AM CDT
* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES SUGGEST AS MUCH AS 5 INCHES
OF RAIN HAS FALLEN OVER THE AREA...AND ADDITIONAL HEAVY RAINFALL
IS LIKELY THIS MORNING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ATCHISON...EFFINGHAM...LANCASTER AND MUSCOTAH.
REPORTS FROM LOCAL LAW ENFORCEMENT INDICATE THAT RUNOFF FROM HEAVY
RAINS IS BEGINNING TO FLOW OVER AREA ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3966 9557 3965 9518 3965 9512 3962 9510
3962 9505 3958 9506 3958 9509 3956 9511
3953 9511 3951 9507 3942 9509 3942 9526
3953 9558
$$
32What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 12:52 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 9, 12:52 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT Thu Oct 9 2014
.DISCUSSION...
Issued at 348 PM CDT WED OCT 8 2014
A very wet period begins tonight as an upper level trough begins to
interact with a quasi-stationary boundary near the area. This source
of prolonged forcing combined with deep moisture from Hurricane
Simon's remnants could result in several inches of rain in some
spots through Friday and some potential flooding problems.
For tonight, a band of showers has already developed along a boundary
near 800-hPa stretching from Maryville toward Columbia. Airmass is
fairly dry so just a few light showers or sprinkles will fall from
this activity. Meanwhile, a more organized band of showers and a few
storms is developing along a surface warm front across southern KS
into the MO Ozarks. This front will slowly lift north reaching areas
near I-70 by Thursday morning, but will be outraced by a slightly
elevated boundary around 925 hPa. This elevated boundary will likely
be the source of numerous to widespread showers and thunderstorms
later tonight particularly for areas near and north of the Missouri
River. With MUCAPE values as high as 2000 to 2500 J/kg, a few of
these storms could be capable of producing marginally severe hail as
well as locally heavy rainfall up to 2" or 3", especially across
any areas that sees training storms. The most likely areas to see
this heavy rain are along and south of a St. Joseph to Moberly line
and along and north of US 50. Therefore issued a flood watch for
these areas beginning 7 pm tonight.
On Thursday the surface frontal boundary will lift as far north as
I-70 setting up quite a temperature gradient across the area. Parts
of west central MO and east central KS could rise into the middle to
even upper 70s while areas north of US 36 stay in the 50s. This
boundary will be a continued focus for additional shower and
thunderstorm activity through the day, with enhanced rainfall amounts
coming Thursday night into early Friday as the upper wave to the west
moves closer. Could once again see anywhere from 1" to 3" of rain
with this activity, this time focused mainly along and south of I-70,
or along and south of the frontal boundary. This could lead to
additional flooding problems particularly across any areas that see
heavy rain tonight.
Friday will likely be a cold and rainy day with temperatures holding
steady in the lower to middle 50s with the front pushing to the south.
The potential for the heaviest rainfall will be shifting south of the
area by this time, but any flooding ongoing from earlier rainfall
could be worsened by even modest rainfall amounts so the flood watch
will go until 7 pm Friday evening. After this point precipitation
will begin tapering off from northwest to southeast.
Scattered showers could return to the area as early as Saturday
night when another upper-level trough will deepen to the west. This
system looks to reach its maturity early next week with a deepening
cyclone tracking to our south and east. This will bring another round
of rain to the region Sunday night through Monday with the better
chances being across central Missouri and points south and east of
there.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1252 AM CDT THU OCT 9 2014
Widespread wx restrictions expected through the fcst cycle as
repeated rounds of shwrs and storms impact the region. Latest
guidance suggests increasing chances for developing IFR cigs at
STJ/MCI/MKC through the early morning hrs as quasi-stationary
convective system impacts the area. Slightly more challenging for IXD
as terminal will reside on southern periphery of expected precip area.
That said...offered long duration restrictions at all sites...with
only marginal improvements expected through the daylight hrs as
frontal boundary lingers. Another period of renewed shwrs/storms
expected after sunset however better potential may reside south of
area terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH through Friday evening FOR KSZ025-057-060-102>105.
MO...FLOOD WATCH through Friday evening FOR MOZ012>014-020>023-
028>033-037>040-043>046-053-054.
&&
DISCUSSION...Hawblitzel
AVIATION...32Hazardous weather outlook, Oct 8, 12:59 PM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT WED OCT 8 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1259 PM CDT WED OCT 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Oct 8, 10:30 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT WED OCT 8 2014
MOZ045-046-090400-
COOPER MO-PETTIS MO-
1030 PM CDT WED OCT 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PETTIS AND WESTERN COOPER
COUNTIES UNTIL 1100 PM CDT...
AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SEDALIA...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHTON...OTTERVILLE...PILOT GROVE...SEDALIA MEMORIAL AIRPORT AND
CLIFTON CITY.
LAT...LON 3868 9282 3869 9305 3865 9306 3870 9331
3884 9330 3893 9279
TIME...MOT...LOC 0330Z 277DEG 31KT 3876 9318
32Special weather statement, Oct 9, 12:19 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU OCT 9 2014
MOZ004-005-090600-
GENTRY MO-HARRISON MO-
1219 AM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 100 AM CDT...
AT 1217 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ALBANY...MOVING EAST AT 30 MPH. DIME SIZED HAIL WAS REPORTED IN
ALBANY AT 1219 AM.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BETHANY AND NEW HAMPTON.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 86 AND 97.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4035 9392 4025 9385 4017 9390 4018 9433
4027 9434
TIME...MOT...LOC 0518Z 265DEG 26KT 4023 9428
LEIGHTONSpecial weather statement, Oct 9, 1:20 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 AM CDT THU OCT 9 2014
KSZ025-MOZ020-028-090645-
ATCHISON KS-BUCHANAN MO-PLATTE MO-
120 AM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN AND EASTERN ATCHISON COUNTIES UNTIL 145 AM
CDT...
AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ATCHISON...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...RUSHVILLE...BEAN LAKE AND LEWIS AND CLARK VI.
LAT...LON 3965 9514 3965 9512 3962 9510 3963 9505
3950 9496 3942 9514 3942 9533 3944 9537
TIME...MOT...LOC 0620Z 228DEG 18KT 3948 9520
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 12:37 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 38 min |
| Oct 9, 1:20 AM CDT | Special Weather Statement | EAX | Atchison | 25 min |
| Oct 9, 1:55 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth, Wyandotte | 4 hr |
| Oct 9, 5:06 AM CDT | River Flood Warning | EAX | Atchison | 32 hr |
| Oct 9, 5:06 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 49 hr |
| Oct 9, 5:57 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 4 hr |
| Oct 9, 9:52 AM CDT | Areal Flood Warning | EAX | Atchison, Leavenworth | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.